A 76-year-old man with no history of COPD or asthma presents to the emergency department complaining of shortness of breath. He states that he had had a flare of his usual back pain for the past week for which he is taking “left over” tramadol. The trouble breathing started last night after taking ibuprofen, which he hasn’t taken in months. He also has mild left lower quadrant pain that started 2 days ago. He denies fever, vomiting, diarrhea, chest pain, or other complaints.
Vital signs are normal. Physical examination is notable for bilateral lung wheezing but no rales; tachycardia at a rate of 115 beats/min; and, mild tenderness in the epigastric area and left lower quadrant of the abdomen. Findings of the remainder of the examination are normal.
- Chest x-ray showed hyperinflation but no infiltrate or other abnormality.
- CT of the spine and abdomen is shown in Figure 1 (above).
What do you think is causing the patient’s pain?
Please click below for answer and discussion.